South Carolina, 2023Damaging Wind and Lightning Strike in South Carolina, July 3, 2023
July 3, 2023 · NWS ILM · 2 events in 1 county or zone
A mesoscale vorticity maximum triggered thunderstorms in the eastern Carolinas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A mesoscale vorticity maximum triggered thunderstorms in the eastern Carolinas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jul 3, 2:10 PM EST, 5 minutes earlier.
Area forecast discussion, Jul 3, 2:10 PM EST, 5 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
310 PM EDT Mon Jul 3 2023
.SYNOPSIS...
Temperatures in the 90s plus high humidity will create dangerously
hot conditions again Tuesday. Scattered thunderstorms should become
more widespread late Tuesday through next weekend as two weak
fronts stall across the Carolinas. This will also help hold
temperatures closer to normal later in the week.
&&
.NEAR TERM /THROUGH TUESDAY/...
Extreme instability has developed across eastern NC with ML CAPE in
the 2500-3500 J/kg range. Shear profiles remain very weak however
and so the current Severe Thunderstorm Watch is to address a few
damaging wind gusts. The instability should wane quickly heading
towards sunset leaving the area with a generally rain-free night.
The exception may be far northern zones with some slight chance POPs
will linger. Tomorrow bears a lot of similarity to today in the low
levels but the WSW mid level flow will be laden with many more
shortwave disturbances. This will increase storm coverage and
possibly allow for an earlier convective initiation-hopefully
preventing such instability from developing, thus our MRGL risk.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
Westerly mid and upper level flow will persist across the
Carolinas with synoptic lift enhanced a bit by the right-
entrance region of a jet streak departing the Mid-Atlantic coast
Tuesday night. This should support clusters of daytime
thunderstorms lasting into at least the first half of Tuesday
night. I've added 10-15 percent to model blend PoPs Tuesday
evening yielding 30-50 percent anticipated coverage. Rich low
level moisture and reasonably steep mid level lapse rates open
the potential for wet microbursts and growth into cold-pool
driven clusters accelerating with strong winds. Unfortunately
this may impact some planned fireworks displays Tuesday evening.
After a lull in convective coverage Wednesday morning, it
appears strong July sun will again destabilize the airmass and
lead to another round of convection. Storms could develop along
multiple boundaries: the seabreeze, differential heating along
the Sandhills, and also along a weak synoptic cold front
stalling out across south-central North Carolina. Lapse rates
don't appear to be quite as steep Wednesday but we should still
see good coverage (60-70 percent) of showers and storms during
the afternoon and evening hours.
Forecast highs on Wednesday are a few degrees cooler than what
we're expecting Tuesday, around 90 degrees, mainly due to more
clouds and an earlier convective initiation. And despite
dewpoints still in the mid 70s this may keep us below the 105
degree heat index level needed to trigger a heat advisory.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
The pattern remains a fairly wet one late this week with
westerly upper level flow, high surface dewpoints, and an
unstable airmass creating mainly afternoon and evening showers
and t-storms. An item of interest on Thursday is the GFS,
Canadian, and ECMWF all showing the development of a weak
frontal wave along the stalled boundary to our north. Broad
convergence along this feature could lead to a concentrated area
of convection developing across North Carolina during the
afternoon, perhaps spreading south and east during the evening.
Friday may bring a convective lull, but the approach of a
second cold front from the north appears it could bring an
additional wave of showers and storms to the area late in the
afternoon and evening.
The weekend could return to a more typical summertime weather
pattern. Annual climatological thunder potential peaks during
the July 10-20 timeframe and I've kept daily PoPs in the 50
percent range which is a bit above climatology. The only
certainty is that there shouldn't be substantial ridging aloft
and therefore no subsidence inversion to inhibit daytime storms
from forming. Forecast highs are near 90 to the lower 90s each
day.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Generally VFR with only high clouds and light winds. The exception
will be the next few hours where a line of thunderstorms along
the seabreeze will move north and east, though they are
currently not really poised to affect any of the terminals.
Extended Outlook...VFR should prevail through most of the week
outside of daily early morning fog and diurnally-driven
showers/storms that will especially become more prevalent Tuesday
through Thursday due to periodic weak disturbances aloft moving
overhead.
&&
.MARINE...
Through Tuesday...A pretty static summertime pattern with high
pressure in the western Atlantic and the piedmont trough bringing a
SWrly wind. Seas will continue to average 2-3 ft in a mix of SW wind
wave and SE swell.
Tuesday Night through Saturday...Bermuda high pressure will
remain well offshore throughout the week, but our attention will
be focused on two weak cold fronts approaching from the north.
The first of these will arrive Wednesday and should stall across
inland North Carolina. This should be close enough to enhance
the coverage of showers and thunderstorms across the coastal
waters late Wednesday afternoon into Wednesday night. Models
have ramped up their support of the idea of a wave of low
pressure developing along the stalled front Thursday. This
should also enhance the number of showers and thunderstorms late
Thursday afternoon into Thursday evening.
Behind this departing low, Friday looks like it may feature
benign weather conditions but the approach of the second front
from the north could trigger the development of a large inland
cluster of thunderstorms that could sweep offshore Friday night.
Additional showers or thunderstorms could develop Saturday as
the front stalls nearby.
Outside of thunderstorms winds should remain 15 knots or less
mainly from the southwest. Seas should consist of a small wind
chop on top of an 8 second east-southeast swell. This swell
should become a little larger Friday into Saturday but combined seas
should remain in the 2-3 foot range.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Heat Advisory until 8 PM EDT this evening for SCZ017-023-024-
032-033-039-055-058-059.
NC...Heat Advisory until 8 PM EDT this evening for NCZ087-096-099-
105-107-109.
MARINE...None.
&&
SYNOPSIS...TRA
NEAR TERM...MBB
SHORT TERM...TRA
LONG TERM...TRA
AVIATION...SHKHazardous weather outlook, Jul 3, 1:53 PM EST, 22 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
253 PM EDT Mon Jul 3 2023
NCZ106-108-110-041900-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-
253 PM EDT Mon Jul 3 2023
...SEVERE THUNDERSTORM WATCH 439 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for southeast North Carolina.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
Moderate Risk of Rip Currents.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Enhanced risk of rip currents to continue into Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
SCZ054-056-041900-
Coastal Horry-Coastal Georgetown-
253 PM EDT Mon Jul 3 2023
...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for northeast South Carolina.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Moderate Risk of Rip Currents.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Enhanced risk of rip currents to continue into Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ087-SCZ017-023-024-032-033-039-055-058-059-041900-
Robeson-Marlboro-Darlington-Dillon-Florence-Marion-Williamsburg-
Inland Georgetown-Central Horry-Northern Horry-
253 PM EDT Mon Jul 3 2023
...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Heat Advisories are again possible Tuesday as heat indices of 105 to
109 degrees could occur.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
AMZ250-252-254-256-041900-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
253 PM EDT Mon Jul 3 2023
This Hazardous Weather Outlook is for the adjacent Coastal Waters.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ096-099-105-107-109-041900-
Bladen-Columbus-Inland Pender-Inland New Hanover-Inland Brunswick-
253 PM EDT Mon Jul 3 2023
...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 439 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for southeast North Carolina.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 3, 1:19 PM EST, 56 minutes before
Special Weather Statement
National Weather Service Wilmington NC
219 PM EDT Mon Jul 3 2023
NCZ099-109-110-SCZ054-058-059-031845-
Inland Brunswick NC-Columbus NC-Coastal Brunswick NC-
Northern Horry SC-Coastal Horry SC-Central Horry SC-
219 PM EDT Mon Jul 3 2023
...An area of strong thunderstorms will impact portions of
southwestern Brunswick, south central Columbus and central Horry
Counties through 245 PM EDT...
At 218 PM EDT, Doppler radar was tracking an area of strong
thunderstorms near Hammond, or 9 miles northwest of North Myrtle
Beach Airport, moving east at 30 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Myrtle Beach, North Myrtle Beach, Surfside Beach, Sunset Beach,
Myrtle Beach Airport, Socastee, Red Hill, Little River, Springmaid
Pier, North Myrtle Beach Airport, Cherry Grove Inlet, Iredell,
Carolina Shores, Loris, Calabash, Nixonville, Barefoot Landing Area
Of North Myrtle Beach, Wampee, Goretown and Cherry Grove Beach.
This includes the following highways...
US Route 17 in Brunswick County between mile markers 1 and 5.
SC Highway 31 between mile markers 5 and 24.
SC Highway 22 between mile markers 14 and 26.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3358 7909 3412 7886 3394 7852 3387 7849
3380 7871 3372 7884 3362 7895
TIME...MOT...LOC 1818Z 258DEG 24KT 3390 7885
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
SHKSpecial weather statement, Jul 3, 1:54 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Wilmington NC
254 PM EDT Mon Jul 3 2023
SCZ054-058-059-031930-
Northern Horry SC-Coastal Horry SC-Central Horry SC-
254 PM EDT Mon Jul 3 2023
...A strong thunderstorm will impact portions of east central Horry
County through 330 PM EDT...
At 253 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hammond, or 7 miles northwest of North Myrtle Beach Airport, moving
east at 25 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
North Myrtle Beach, North Myrtle Beach Airport, Cherry Grove Inlet,
Little River, Hand, Barefoot Landing Area Of North Myrtle Beach,
Wampee, Longs, Hammond, Brooksville, Cherry Grove Beach, Briarcliffe
Acres, Atlantic Beach and Sea Coast Medical Center.
This includes the following highways...
SC Highway 31 between mile markers 15 and 24.
SC Highway 22 between mile markers 19 and 26.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
southeastern North Carolina.
&&
LAT...LON 3379 7886 3398 7888 3395 7865 3394 7865
3390 7859 3384 7859 3382 7867 3379 7872
TIME...MOT...LOC 1853Z 264DEG 12KT 3390 7879
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
SHKLightning, Horry
- When
- July 3, 2:15 PM EST
- Where
- Horry County, 1.15 mi E of Jaluco
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 33.770, -78.960
Lightning struck a tree at the Man O' War Golf Club in Myrtle Beach, catching it on fire. The strike traveled down the trunk and underground, where it damaged golf course irrigation water lines. No injuries or other damage.
Thunderstorm Wind, Horry
- When
- July 3, 2:15 PM EST
- Where
- Horry County, 1.38 mi N of Nixonville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 33.850, -78.880
Tweet from the public confirmed trees down near the intersection of Old Reaves Ferry road and Bear Bluff road.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Texas, July 3 to 8, 20235 deaths · 4 events
- Damaging Winds and High Wind in Wyoming, July 3 to 7, 20231 death · $210,000 · 83 kt wind · 13 events
- Hail in Iowa, July 3, 2023$560,000 · 1.75 in hail · 4 events
- Damaging Winds in Utah, July 3, 2023$36,000 · 78 kt wind · 46 events
- Hail and Damaging Winds in New York, July 3, 2023$75,000 · 1.5 in hail · 18 events
- Tornado and Damaging Winds in North Carolina, July 3, 2023$113,000 · EF0 · 9 events
- Damaging Winds in Virginia, July 3, 2023$70,000 · 52 kt wind · 15 events
- Tornado and Hail in South Dakota, July 3, 2023$93,000 · EF0 · 7 events
- Damaging Winds in Maryland, July 3, 2023$56,000 · 52 kt wind · 14 events
- Damaging Wind in New York, July 3, 2023$60,000 · 50 kt wind · 1 event
- Damaging Winds in Virginia, July 3, 2023$34,000 · 56 kt wind · 8 events
- Hail and Damaging Winds in Virginia, July 3, 20231 injured · $13,000 · 1 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1098463, 1098464.